Acute tubular necrosis is damage to the tubule cells (tiny tube-shaped cells) in the kidney that results in acute kidney failure. This is a potentially serious condition that requires medical care.
Acute tubular necrosis can be caused by:
- Lack of oxygen to kidney tissues from problems such as blood clots, surgical complications, severe dehydration, or heavy bleeding
- Exposure to toxic materials such as antibiotics, IV contrast material used for imaging, or anesthetics
Factors that may increase your chance of acute tubular necrosis include:
- Blood transfusion
- Septic shock
- Low blood pressure
- Liver disease or damage
- Certain medications, such as aminoglycosides, amphotericin B, cyclosporine, or tacrolimus
- Injections of IV contrast material used for imaging studies, such as CT scans
- Blood transfusion reaction
Exposure or build up of toxic chemicals, such as:
- Crystals (uric acid, calcium phosphate)
Acute tubular necrosis may cause:
- Change in urine output
- General swelling, fluid retention
- Nausea and vomiting
You will be asked about your symptoms and medical history. A physical exam will be done.
Your bodily fluids and tissues may be tested. This can be done with:
- Blood tests
- Urine tests
- Kidney biopsy
Images may be taken of the kidneys and surrounding structures. This can be done with:
Talk with your doctor about the best treatment plan for you. Treatment will focus on treating the conditions that are causing damage. Good nutrition and proper fluid intake will also help reduce stress on the kidneys during recovery. Treatment options may also include:
Dialysis is a process that uses a machine to assist or take over the work of your kidneys. The blood flows from catheters to a machine that removes wastes and returns it back to the body.
Certain medications may reduce the need for dialysis in some people.
Acute tubular necrosis is sometimes the result of an accident. If you have kidney disease or a history of kidney problems, follow your doctor's instructions after surgical procedures or imaging tests that required injections of contrast.
- Reviewer: Adrienne Carmack, MD
- Review Date: 06/2016 -
- Update Date: 05/11/2013 -